Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS Tallahassee, FL

April 30, 2014Bay County, Calhoun County, Florida

NWS Tallahassee, FL issued this flash flood warning at Apr 30, 2014, 5:02 AM CDT for Bay County, Calhoun County, Florida. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2014, 5:02 AM CDT (10:02 UTC)
Expired
Apr 30, 2014, 11:00 AM CDT
In force
6 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Bay County, FL, Calhoun County, FL

The radar

The Eglin Afb radar (KEVX), 49 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 6:03 AM CDTFLASH FLOOD1 Ese Panama City, FLHARRISON AT 14TH STREET AND WILSON AT 12TH STREET INTERSECTIONS ARE FLOODED.
Apr 30, 6:35 AM CDTFLASH FLOOD1 W Nixon, FLPUBLIC REPORTED CAR UNDER WATER...WATER 2 FEET FROM A HOUSE AND A CAMPER FLOODED AT 10304 RIVER ALLEY ROAD.
Apr 30, 7:00 AM CDTFLASH FLOOD1 W Springfield, FLEVERITT AVENUE FLOODED WITH WATER ENCROACHING ON NEARBY HOMES. PICTURE FROM PANAMA CITY NEWS HERALD. TIME IS ESTIAMTED.
Apr 30, 7:00 AM CDTFLASH FLOOD2 Wnw Panama City, FLPARTS OF CINCINNATI AVENUE UNDER WATER PER PICTURES FROM PANAMA CITY NEWS HERALD...WITH WATER ENCROACHING ON SOME NEARBY HOMES. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WGUS52 KTAE 301002
FFWTAE
FLC005-013-301600-
/O.NEW.KTAE.FF.W.0023.140430T1002Z-140430T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
502 AM CDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...PANAMA CITY BEACH...PANAMA CITY...
  LYNN HAVEN...CALLAWAY...
  SOUTHERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1100 AM CDT

* AT 458 AM CDT...RADAR DETECTED AN AREA OF THUNDERSTORMS WITH VERY  
  HEAVY RAIN MOVING SLOWLY SOUTHEAST TOWARDS THE PANAMA CITY AREA.   
  THESE STORMS ARE PRODUCING RAINFALL RATES IN EXCESS OF 2 INCHES    
  PER HOUR...AND FLASH FLOODING IS LIKELY TO DEVELOP QUICKLY ONCE    
  THE RAIN STARTS GIVEN THE SATURATED CONDITIONS ALREADY IN PLACE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRINGFIELD
  AND HILAND PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3026 8584 3023 8583 3026 8579 3020 8573
      3023 8569 3022 8572 3026 8574 3029 8564
      3033 8559 3040 8540 3031 8503 3030 8506
      3023 8508 3020 8512 3020 8539 3007 8565
      3024 8594

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:17 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 30, 3:17 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 AM EDT Wed Apr 30 2014

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH TODAY...

...HEAVY RAINFALL WITH AREAS OF FLASH AND RIVERINE FLOODING
EXPECTED AS WELL...

.Near Term [Today]...
During the predawn hours...The large scale mid/upper pattern
remained highly amplified with ridging across west coast and
extreme Wrn Atlc with large full latitude trough dominating Conus.
assocd low over Srn Great Lakes. Increasing upper support came
with E-W sbtrpcl jet nosing down base of trough across Wrn gulf.
At surface...low over OH with cold front SSW across S/Cntrl AL and
into Gulf of Mex moving slowly Ewd. Warm boundary extended from
cold front in LA Sewd into the extreme NE Gulf south of N FL.
Meso high developed across SW GA. Increasing moisture flux and
high cape were advecting Newd ahead of cold front.

Severe storms and tornados developed north of a large outflow
boundary assocd with leading line of a small but intense MCS in
the Nrn Gulf and where low level winds backed to ESE. HP super
cells developed around midnight and trained Ewd along a line in
Walton county just north of this outflow boundary. Tornadoes were
noted in association Wly rear inflow jet and downward momentum
related to precip loading. Satellite showed very cold overshooting
cloud tops in MCS drifting EWD with increasingly tall CBs
advecting Newd under strong moisture flux above otherwise shallow
stable layer and into Sen edge of MCS aiding in cell mergers and
convergence. 30kt SLY low level jet in area providing confluent
flow and strong shear will maintain forward propagating MCS rest
of overnight. Radar showed increasingly impressive lighting plots.
These combinations provided a very favorable environment for
severe thunderstorms...strong winds...tornadoes...and especially
heavy rain and flooding across the Wrn counties of the Panhandle
and SE AL. Flash flood warnings were issued for portions of SE AL
as well as Walton County with rainfall rates of 3 to 5 inches per
hour down to 1 to 2 inches across SE AL/SW GA.

During the rest of today...upper low will move only slowly Newd.
With decreasing upper support...cold front will move ever slowly
Ewd slowing down especially east of the Apalachicola River
reaching the Ern Big Bend after sundown spreading convection
across the area during the day. CAM CAPE/updraft/UH/Graupel
indices all support at least an isold threat of severe wx
including isold tornadoes and max QPF guidance would support
flooding in both cases both specially west of a line from Albany
to Apalachicola as a squall continues to advance from west to
east. Will show sharp 70-40% NW-SE POP gradient. Flash flood watch
remains in place for all but Ern counties into this eve. See
hydrology section for more details. With front lingering over Wrn
counties for much of the day...sharp temp gradient from mid 70s SE
AL to mid 80S SE Big Bend.

.Short Term [Tonight Through Thursday Night]...
The closed mid-upper level slow moving low will finally eject to the
northeast and across the Great Lakes region on Thursday. Even so,
the local area will remain under deep southwest flow. The associated
surface cold front will move into our Ern zones tonight and slowly
push ESE of our CWFA on Thurs. Until then...rain chances will
continue and with saturated grounds..there will be an accompanying
flash flooding threat which is detailed below in the hydrology
section. Will go with 30-60% SW-NE POP gradient tonight...30-50%
NW-SE POP gradient on Thurs and 20-60% Thurs night

.Long Term [Friday Through Tuesday]...
The stubborn surface low that has been stuck over the CONUS for
the past few days finally begins to lift into eastern Canada by
Friday. The associated trailing cold front will finally push
through our area for good bringing with it the chance for showers
on Friday afternoon. Behind the front ridging will settle in
place. Rain chances will be minimal and southerly flow at the end
of the period will bring sticky conditions with high temperatures
in the upper 80s and dewpoints near 60.

&&

.Aviation...
[Through 06Z Thursday] ...Ongoing thunderstorms with severe weather
over Wrn Panhandle will gradually move eastward today making it
to our eastern terminals such as TLH and VAD during the morning.
MVFR restrictions will prevail throughout the TAF period with the
exception of IFR restrictions between til sunrise. It appears to
be mainly a CIG threat, but within heavy showers and thunderstorms
its possible to get LIFR VSBYS and CIGs. After sunrise onshore
winds will be gusty, generally sustained at 10-15 knots gusting at
20 knots. After 02z...CIGS and to a lesser extend VSBYS will begin
to deteriorate especially Ern terminals closest to front.

&&

.Marine...
Strong and gusty onshore winds over the Panhandle waters justified a
Small Craft Advisory which should end soon after sunrise. Exercise
caution level winds are expected into this morning. After the
cold front passes thru this evening, offshore winds will prevail
through the weekend until high pressure builds in the Gulf on
Sunday switching our prevailing winds out of the east.

&&

.Fire Weather...
No fire weather concerns.

&&

.Hydrology...
Rainfall totals so far for this event are around 2 to 4 inches
across our area with higher totals around 5 to 7 inches in the
Florida Panhandle. Through the rest of the predawn hours, the
Panhandle, SE Alabama, and SW Georgia may see another 3-5 inches
of rainfall, with noticeably lower accumulations possible in the
Big Bend and in south central Georgia. With rain continuing thru
today, flash flooding will be possible.

Flooding continues on the Suwannee River in the eastern Big Bend,
but most other rivers have receded since our previous rainfall
event. However, rainfall totals will be sufficient to bring many
rivers into minor flood stage once again and many rivers have
already begun rising again. There is uncertainty about how much the
rivers will rise, since much of the rain hasn't fallen yet.

The most up-to-date river forecast information can always be found
on our AHPS page (below).

http:/water.weather.gov/ahps2/index.php?wfo=tae.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   84  67  80  58  75 /  60  40  50  50  70
Panama City   78  63  76  59  70 /  70  40  40  50  60
Dothan        79  60  76  54  74 /  70  40  30  30  30
Albany        82  63  77  56  75 /  70  50  40  30  40
Valdosta      87  67  80  58  73 /  50  40  50  50  60
Cross City    85  69  82  63  75 /  40  30  50  60  70
Apalachicola  78  66  75  59  70 /  60  30  50  60  70

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through this evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
     Gulf-Inland Wakulla-Inland Walton-Jackson-Leon-Liberty-
     South Walton-Washington.

     High Rip Current Risk through this evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through this evening for Baker-Ben Hill-
     Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-
     Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 8 AM EDT this morning for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...BLOCK
SHORT TERM...BLOCK
LONG TERM...BARRY
AVIATION...BLOCK
MARINE...BLOCK
FIRE WEATHER...HOLLINGSWORTH
HYDROLOGY...BLOCK

In the hours before

Local storm report, Apr 30, 2:42 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      BLACK                   31.01N 85.74W
04/30/2014                   GENEVA             AL   911 CALL CENTER

            AUSTIN ROAD NEAR COUNTY ROAD 6 NEAR THE COMMUNITY OF
            BLACK IS FLOODING.

&&

DVD
Local storm report, Apr 30, 2:43 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
343 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      SLOCOMB                 31.11N 85.59W
04/30/2014                   GENEVA             AL   911 CALL CENTER

            HIGHWAY 52 EAST NEAR SLOCOMB HAS WATER COVERING PORTIONS
            OF THE ROAD.

&&

DVD
Local storm report, Apr 30, 2:44 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      GENEVA                  31.04N 85.88W
04/30/2014                   GENEVA             AL   911 CALL CENTER

            PORTIONS OF GOATHILL ROAD...NORTH WHITNEY ROAD...AND EAST
            HEART ROAD ARE FLOODED

&&

DVD
Local storm report, Apr 30, 2:49 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
349 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     MARIANNA                30.77N 85.24W
04/30/2014                   JACKSON            FL   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY

&&

DVD
Local storm report, Apr 30, 3:18 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     FLASH FLOOD      3 WSW COTTONWOOD        31.04N 85.35W
04/30/2014                   HOUSTON            AL   LAW ENFORCEMENT

            OTTER POND OVERFLOWING ONTO BUNTIN ROAD NEAR COTTONWOOD

&&

DVD
Local storm report, Apr 30, 4:59 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     MARINE TSTM WIND 2 W PANAMA CITY BEACH   30.21N 85.88W
04/30/2014  M39 MPH          GMZ750             FL   C-MAN STATION

            34 KNOT WIND GUST MEASURED IN A THUNDERSTORM NEAR THE
            PIER.

&&

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:27 PM CDTRiver Flood WarningTAEWakulla7 days
Apr 29, 10:19 PM CDTSpecial Weather StatementTAEWalton56 min
Apr 29, 10:33 PM CDTSevere Thunderstorm WarningTAEWalton57 min
Apr 29, 10:56 PM CDTFlash Flood WarningTAEWalton9 hr
Apr 29, 11:01 PM CDTSevere Thunderstorm WarningTAEWalton44 min
Apr 29, 11:20 PM CDTRiver Flood WarningTAEWalton49 hr
Apr 29, 11:42 PM CDTSevere Thunderstorm WarningTAEWalton63 min
Apr 30, 12:04 AM CDTSpecial Marine WarningTAE116 min
Apr 30, 12:15 AM CDTFlash Flood Warning EmergencyTAEWalton14 hr
Apr 30, 12:17 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton58 min
Apr 30, 12:31 AM CDTTornado WarningTAEWalton29 min
Apr 30, 12:35 AM CDTFlash Flood WarningTAEHolmes6 hr
Apr 30, 12:46 AM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington44 min
Apr 30, 12:47 AM CDTTornado WarningTAEWalton, Washington28 min
Apr 30, 12:56 AM CDTSpecial Marine WarningTAE94 min
Apr 30, 1:04 AM CDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton41 min
Apr 30, 1:15 AM CDTFlash Flood WarningTAEHolmes, Jackson, Washington6 hr
Apr 30, 1:27 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington63 min
Apr 30, 1:45 AM CDTTornado WarningTAEJackson30 min
Apr 30, 1:53 AM CDTTornado WarningTAEJackson37 min
Apr 30, 1:57 AM CDTFlash Flood WarningTAEJackson6 hr
Apr 30, 2:06 AM CDTFlash Flood WarningTAEBay9 hr
Apr 30, 2:26 AM CDTSevere Thunderstorm WarningTAEJackson64 min
Apr 30, 2:29 AM CDTTornado WarningTAEJackson31 min
Apr 30, 2:31 AM CDTSevere Thunderstorm WarningTAECalhoun44 min
Apr 30, 3:03 AM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty57 min
Apr 30, 3:08 AM CDTFlash Flood WarningTAECalhoun9 hr
Apr 30, 3:30 AM CDTSpecial Marine WarningTAE90 min
Apr 30, 3:35 AM CDTSevere Thunderstorm WarningTAEBay, Walton40 min
Apr 30, 3:41 AM CDTSevere Thunderstorm WarningTAEGadsden64 min
Apr 30, 3:58 AM CDTFlash Flood WarningTAEGadsden, Liberty6 hr
Apr 30, 5:18 AM CDTSpecial Marine WarningTAE87 min
Apr 30, 6:21 AM CDTSpecial Marine WarningTAE114 min
Apr 30, 6:45 AM CDTSpecial Marine WarningTAE60 min
Apr 30, 8:20 AM CDTSevere Thunderstorm WarningTAEBay, Gulf40 min
Apr 30, 8:27 AM CDTSpecial Marine WarningTAE2 hr
Apr 30, 8:32 AM CDTAreal Flood WarningTAEJackson3 hr
Apr 30, 8:46 AM CDTAreal Flood WarningTAEWashington3 hr
Apr 30, 8:55 AM CDTRiver Flood WarningTAEJackson3 days
Apr 30, 8:55 AM CDTRiver Flood WarningTAECalhoun8 days
Apr 30, 8:56 AM CDTSevere Thunderstorm WarningTAEBay, Franklin, Gulf34 min
Apr 30, 11:01 AM CDTFlash Flood WarningTAEBay, Gulf4 hr
Apr 30, 11:21 AM CDTFlash Flood WarningTAEJackson, Washington4 hr
Apr 30, 11:48 AM CDTFlash Flood WarningTAECalhoun3 hr
Apr 30, 12:05 PM CDTWind AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 6 more5 hr

Nearby

Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.